Hail, Eaton
- When
- June 2, 12:40 PM EST
- Where
- Eaton County, 0.86 mi SW of Charlotte
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 42.560, -84.830
A three quarters inch hail report was relayed via dispatch center.
Severe storms affected much of southwestern lower Michigan, resulting in several reports of large hail and numerous reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Severe storms affected much of southwestern lower Michigan, resulting in several reports of large hail and numerous reports of wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 2, 9:48 AM EST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1048 AM EDT SAT JUN 2 2007 .UPDATED... I LOWERED THE POP THIS AFTERNOON OVER ALL OF THE CWA TO CHC SINCE I DO NOT SEE ANY REAL MECHANISM FOR THUNDERSTORM GENERATION OTHER THEN THE LAKE BREEZE BOUNDARY INTRACTION. TRUE...THERE ARE DECENT CAPES AND THE SURFACED BASED LI VALUES WILL BE NEGATIVE OVER JUST ABOUT ALL OF THE CWA. EVEN SO...THE DNVA BEHIND THE EARLY MORNING CONVECTION SHOULD SUPPRESS CONVECTION INTO MID AFTERNOON. MEANWHILE SHORTWAVE ENERGY NEAR CHI AT 15Z MAY AID LAKE BREEZE CONVECTION NEAR US-131 BY MID AFTERNOON. DUE TO THE LAKE BREEZE INTERACTION WITH THE SHORTWAVE THIS AFTERNOON I DO HAVE LIKELY POP NEAR US-131 BY MID AFTERNOON. THAT CONVECTION WILL LIKELY MOVE INLAND THIS EVENING BEFORE WEAKENING WITH THE LOSS OF SOLAR ENERGY. THUS I KEEP THE NUMEROUS WORDING EARLY EVENING HOURS FOR THUNDERSTORMS. AS FOR SEVERE THUNDERSTORMS...CAPES ARE IMPRESSIVE BUT THE WIND FIELD THROUGH MID LEVELS IN NOT CONDUCIVE TO SEVERE WEATHER. FREEZING LEVELS ON TAMDAR AT 12-14Z ARE SLOPE UP FROM 12000 FT NEAR JXN TO 1300 FT NEAR THE LAKE MICHIGAN SHORE. THE HIGH FREEZING LEVELS AT FIRST GLANCE WOULD NOT SUPPORT HAIL. HOWEVER...MODEL FORECAST SOUNDING SUGGEST PULSE LARGE HAIL IS NOT OUT OF THE QUESTION SINCE BASED ON THE RUC MODEL SOUNDINGS THERE IS A FAIR AMOUNT OF CAPE ABOVE THE -10C LEVEL. THE NAM IS MORE CONSERVATIVE. THE BIG QUESTION IS WILL THE LOW LEVEL DEW POINTS LOWER THIS AFTERNOON AS DEEPER MIXING OCCURS. IF SO ALL BETS OF OFF FOR ANY SEVERE WEATHER OVER THE GRR CWA TODAY OR TONIGHT. THE REST OF THE ZONE FORECAST SEEMS TO BE ON TRACK... SO THAT REMAINS AS IS. .PREVIOUS DISCUSSION... WV IMAGERY THIS MORNING SHOWS THE UPPER LOW CONTINUING TO SPIN OVER THE PLAINS STATES EARLY THIS MORNING. THE LOW IS CURRENTLY CENTERED OVER THE ERN BORDER OF SOUTH DAKOTA AND NEBRASKA. AHEAD OF THE UPPER LOW IS A NICE BELT OF DEEP SW FLOW WITH EMBEDDED SHORT WAVES RIDING TO THE NE. OUR MAIN CONCERN IN THE SHORT TERM PORTION OF THE FORECAST IS PCPN CHCS AND SEVERE POTENTIAL FROM TODAY RIGHT ON THROUGH MON AS THE UPPER LOW MOVES TOWARD THE AREA THROUGH SUN AND IS THEN RIGHT OVERHEAD LATE SUN INTO MON. REMNANTS OF THE LINE OF CONVECTION THAT AFFECTED AREAS TO OUR WEST OVER IA/IL/WI DURING THE DAY ON FRI...ARE CURRENTLY MOVING THROUGH THE CWFA THIS MORNING. THE CONVECTION HAS DIMINISHED SIGNIFICANTLY... HOWEVER DUE TO MESOSCALE EFFECTS AND AN INSTABILITY AXIS ALOFT... SOME OF THE CONVECTION HAS MAINTAINED ITSELF AS IT MOVES NE. THIS BATCH OF CONVECTION WILL MOVE EAST OF THE CWFA BY 12Z...LEAVING THE AREA IN A RELATIVE VOID OF MOST PCPN TEMPORARILY. CLOUDS SHOULD BE SOMEWHAT LIMITED THIS MORNING WITH DEBRIS FROM UPSTREAM CONVECTION RESPONSIBLE MOST CLOUD COVER INITIALLY. BREAKS IN THE CLOUDS MAY ALLOW FOR SOME FOG TO DEVELOP WITH THE HIGHER DEW POINTS IN PLACE...ESPECIALLY AT LOCATIONS THAT HAVE SEEN SOME RAIN THIS MORNING. AFTER ANY FOG DISSIPATES...SOME SUN WILL HELP WARM TEMPS BACK INTO THE 80S ACROSS MOST OF THE CWFA. SUN WILL BE SOMEWHAT LIMITED AFTER THE MORNING AS ADDITIONAL DEBRIS CLOUD COVER FROM CONVECTION SW OF THE AREA WILL STREAM INTO THE AREA. ADDITIONAL WAVES THAT CAN BE SEEN FROM LOWER MICHIGAN BACK DOWN INTO THE MO AREA WILL TEND TO MOVE TOWARD THE AREA THIS MORNING. HOW MUCH WE DESTABILIZE OBVIOUSLY HAS TO DO WITH HOW MUCH SUN WE CAN GET...AND THIS DEPENDS ON THE TIMING OVER UPSTREAM SHORT WAVES. ASSUMING WE CAN GET A FAIR AMOUNT OF SUN THIS MORNING...MODIFIED FCST SOUNDINGS FOR THIS AFTERNOON WITH TEMPS IN THE MID 80S AND DEW POINTS IN THE LOW TO MID 60S WOULD SUPPORT SB CAPES AROUND 2000 J/KG AND SB LI/S AROUND -5. WITH SHORT WAVES EXPECTED TO BEGIN MOVING ACROSS THE AREA LATER TODAY AS THE UPPER LOW APPROACHES THE AREA...THIS SUPPORTS A BETTER THREAT OF CONVECTION THAN WHAT HAS BEEN PRESENT THE PAST FEW DAYS. DEEP LAYER SHEAR ON A SYNOPTIC SCALE IS NOT VERY IMPRESSIVE FOR MOST OF THE DAY AS MID LEVEL WINDS ARE ONLY 25 TO 30 KTS GIVING SHEAR VALUES OF 20 KTS OR SO. DEEP LAYER SHEAR DOES INCREASE LATE FROM THE NW AS THE MID LEVEL JET MOVES IN. ALSO IF ANY CONVECTIVELY INDUCED VORT MOVES IN...THERE WOULD BE SOME GOOD LOCALIZED SHEAR PRESENT. POTENTIAL INSTABILITY COULD MAKE UP FOR THIS AND PRODUCE A WIND AND HAIL THREAT...ESPECIALLY LATER AS THE SHEAR INCREASES. WE HAVE INCREASED THE POPS IN THE AFTERNOON AND EVENING HOURS TO THE LIKELY/NUMEROUS CATEGORY. WITH THE LOSS OF DIURNAL INSTABILITY...THE THREAT OF WIDESPREAD STORMS AND SEVERE WEATHER WILL DIMINISH BY THE OVERNIGHT HOURS. THE THREAT OF SHOWERS AND STORMS WILL REMAIN THOUGH WITH THE AREA REMAINING PRONE TO SHORT WAVES RIDING NE ALONG THE MID LEVEL FLOW. WE HAVE TRENDED POPS LOWER FOR THE SECOND HALF OF THE NIGHT TONIGHT. THE UPPER LOW WILL THEN FINALLY MOVE NEARBY DURING THE COURSE OF THE DAY ON SUN ALONG WITH THE ASSOCIATED SFC FRONT. A FEW PEEKS OF SUN WILL BE POSSIBLE SUN MORNING...BUT WITH THE COLD POOL ALOFT MOVING OVERHEAD AND PLENTY OF LOW LEVEL MOISTURE...BREAKS IN THE CLOUDS WILL FILL IN AND SHOWERS AND STORMS WILL BEGIN DEVELOPING. INSTABILITY WILL NOT BE AS FAVORABLE AS SFC TEMPS WILL ONLY RISE INTO THE 70S. HOWEVER DEW POINTS STILL IN THE 50S AND LOWER 60S WILL ACT WITH COLD POOL ALOFT TO PROVIDE AROUND 1000 J/KG OF SB CAPE AND LI/S AROUND -3. DEEP LAYER SHEAR WILL BE MUCH BETTER WITH THE MID LEVEL JET MOVING OVERHEAD DURING THE DAY. SEVERE HAIL WILL BE POSSIBLE DUE TO FREEZING LEVELS OF ONLY AROUND 9K TO 10K FEET...AND SOME DOWNBURSTS WILL BE POSSIBLE WITH THE BETTER ORGANIZED STORMS. THE POTENTIAL OF PCPN WILL THEN DIMINISH SOMEWHAT ON MON AS THE UPPER LOW FINALLY OPENS UP INTO A WAVE AND THE BETTER MOISTURE MOVES EAST OF THE AREA. A FEW INSTABILITY SHOWERS WILL BE POSSIBLE MON AFTERNOON. THUNDER WILL REMAIN POSSIBLE AS THE COLD POOL ALOFT REMAINS OVERHEAD AND LI/S REMAIN SLIGHTLY NEGATIVE. TEMPS ON MON WILL LIKELY ONLY WARM INTO THE MID 60S TO LOWER 70S WITH THE THERMAL TROUGH MOVING IN. .LONG TERM... MON THROUGH FRI...MID AND UPPER LEVEL CYCLONIC FLOW CONTINUES THROUGH TUE WITH BUILDING HEIGHTS LATE ON TUE INTO THU AS WRN RIDGE BUILD EWD. ON TUE LATEST GFS/ECMWF SHOWING WEAK S/W ENERGY MOVING THROUGH TROF...SO THINKING IS FOR SCT SHOWER THREAT ESPECIALLY WITH AFTN DIURNAL HEAT MAX. TEMPS WILL START OUT BELOW NORMAL AND TREND UPWARDS TOWARDS THU. BY THU EARLY AM WARM FRONT PUSHES INTO AREA WITH S/W ENERGY DIGGING ESE AS IT TOPS RIDGE AXIS ALOFT. THIS WOULD BE A GOOD SCENARIO FOR EARLY MORNING MCS EVENT. BUMPED POPS A FEW PERCENT TO START A TREND TOWARDS POTENTIAL EVENT. .GRR WATCHES/WARNINGS/ADVISORIES...NONE && NJJ COBB WDM
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1055 AM EDT SAT JUN 2 2007 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-030915- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 1055 AM EDT SAT JUN 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR AND WEST OF ROUTE 131 BY MID AFTERNOON. THOSE STORMS SHOULD THEN SPREAD INLAND TOWARD LANSING AND MOUNT PLEASANT BY EARLY THIS EVENING. A FEW OF THOSE THUNDERSTORMS MAY BECOME SEVERE FROM MID AFTERNOON INTO EARLY THIS EVENING. THOSE ISOLATED STORMS WOULD PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. ALL STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORM ARE EXPECTED AGAIN ON SUNDAY...BUT ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED ON MON AND TUE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AFTERNOON AND EVENING. COBB WDM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1257 PM EDT SAT JUN 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 3 SSE MIDDLEVILLE 42.67N 85.44W
06/02/2007 M0.25 INCH BARRY MI NWS EMPLOYEE
HAIL FOR 2-3 MINUTES. ESTIMATED WIND TO 30 MPH.
&&
GWETZELSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 129 PM EDT SAT JUN 2 2007 MIZ058-059-021800- CLINTON-IONIA- 129 PM EDT SAT JUN 2 2007 ...SPECIAL WEATHER STATEMENT... AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES WEST OF PORTLAND...MOVING NORTHEAST AT 20 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH INCLUDE... PORTLAND... FERGUSON CORNERS... PORTIONS OF I-96 IN EASTERN IONIA COUNTY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4281 8519 4277 8506 4293 8463 4312 8481 COBB
The Grand Rapids radar (KGRR), 69 km away, was scanning. The volume nearest the first event began at 17:41 UTC.
9 thunderstorm wind, 5 hail. Local standard time, as filed.
A three quarters inch hail report was relayed via dispatch center.
A ten inch diameter branch was blown down onto a road, temporarily blocking it. Numerous power lines were also blown down.
A state trooper reported seven eighths inch diameter hail along US-131 three miles north of Rockford.
Three quarters inch hail was reported at the intersection of 28th and Byron Center streets.
Police reported hail and torrential rain at the south side of Covert.
Five trees were blown down in Grand Junction.
Twenty trees were blown down from southwest of the city of Allegan to Wayland.
A measured 68 mph wind gust was recorded in downtown Grand Rapids.
Seven eighths inch diameter hail was reported nine miles northeast of White Cloud.
A measured 63 mph wind gust was recorded at the Grand Rapids ASOS. There were numerous reports of downed trees and power lines in Lowell.
Several eight to ten inch diameter trees were blown down near intersection of Morrison Lake Road and Peck Lake Road.
A storm survey indicated straight line wind damage with several trees blown down.
Numerous trees were blown down in the Onondaga area.
Multiple trees and power lines were blown down along the Ingham/Jackson county line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40413, 40414, 40415, 40418, 40423, 40425, 40427, 40429, 40430, 40432, 40433, 40434, 40435, 40438.